What Are the Causes of Pinpoint Pupils?
Pinpoint pupils, or abnormal miosis, occur as the result of stimulation to the parasympathetic side of the autonomous nervous system. According to WebMD, drug use, exposure to organophosphates and intracranial hemorrhaging all cause both pupils to shrink. Inflammation and Horner's syndrome usually cause only one pupil to shrink, but not both.
MedlinePlus states that an overdose of opiates is the most common cause of abnormal miosis affecting both eyes. Opiates include prescription pain medications, such as Fentanyl, morphine and methadone, and illicit drugs, such as heroin. The combination of pinpoint pupils and depressed breathing strongly suggests an overdose.
Organophosphates cause pupils to constrict, whether as the result of accidental poisoning or deliberate exposure, as in the case of terrorist use or intent to self-harm. Exposure may occur by ingestion, inhalation or through the skin. MedlinePlus cites accidental exposure to pesticides as the most common cause of exposure to organophosphates, with most occurring in developing countries and rural areas.
WebMD adds that intracranial hemorrhaging of the pons causes abnormal miosis. The pons, located near the brain stem, may hemorrhage as the result of traumatic injury to the area or in patients who have a history of vascular disease and stroke. Administering Narcan to a patient who has pinpoint pupils and an altered mental state helps determine whether drug overdose or hemorrhaging is the cause. If the altered mental state does not respond to Narcan, a pontine hemorrhage is likely.
Less common causes of abnormal miosis include Horner's syndrome and neurosyphilis.